Since around the time I gave up alcohol back in 2009, I’ve been taking medication for anxiety and depression.
It’s the most recent part of a very long story; I spent years without a proper anxiety or depression diagnosis, self-medicating with alcohol, then to cut a long story short in 2009 I reached a point where I knew I needed to either drastically change my life or prepare for an early alcohol-induced death. Note that this was before I realised I had Asperger’s Syndrome.
I spilled it all out to my family doctor who was very sympathetic, helped me get off the alcohol with a short course of benzodiazepines, prescribed an antidepressant (Seroxat), and recommended a counsellor. I took advantage of all of these things, read the book “Rational Recovery” by Jack Trimpey (highly recommended) and haven’t touched a drop of alcohol since that day. (I ended up continuing the counselling sessions for about three years and they helped me through a break-up and a lot of personal growth.)
Things went well, other than a dramatic loss of libido as a side effect of the Seroxat. So a few months later I went back to my family doctor, explained this, and she switched me to a different antidepressant (Wellbutrin).
Wellbutrin was far kinder to my libido, but it didn’t do much for my anxiety (whereas Seroxat helped with both the anxiety and the depression).
So I returned to my doctor who referred me to a psychologist, and he prescribed Deanxit in addition to the Wellbutrin. This helped quite a bit, and that was my medication regime for several years.
Jump ahead to 2017. I hadn’t had a major depressive episode for over two years, and my general mood was fine too. I had given up smoking, replacing it with vaping, and I felt my anxiety was under control. I decided I wanted to try to reduce (and eventually eliminate, if I could) my dependence on these medications.
I spoke to my (new) family doctor and asked for advice about how to quit Wellbutrin (I decided that was the one I should try and quit first). He wasn’t overly helpful, just said I should take half my dose for a month then stop. I wasn’t convinced by this, so I did some reading, and in the end, because Wellbutrin tablets are very hard to cut into pieces, I came up with this plan:
- For 2 weeks, take my dose 2 days out of every 3
- For 2 weeks, take my dose 1 day out of every 2
- For 2 weeks, take my dose 1 day out of every 3
- For 2 weeks, take my dose 1 day out of every 4
I did this, and it worked amazingly well – I had no depressive episodes, only some minor irritability and sleeplessness. I think the fact that I was still taking the Deanxit probably helped a lot.
So now here I was, free of one of my medications, but quite worried about quitting the other one. The way I saw it was that depressive episodes, while horrible to experience, didn’t actually happen that often, whereas anxiety was my daily companion, so taking the final step of quitting the Deanxit was likely to be much harder. Especially since Deanxit was chemically an antidepressant so likely to affect my mood as well as my anxiety levels.
And in fact for two years I did nothing about it, just kept taking the little pink Deanxit pill each morning.
Jump forward to this year.
In January 2019 my wife and I emigrated from Europe to the Philippines. That’s a big topic that I will touch on in other posts, but its relevance here is that I had no idea whether Deanxit would be available in the Philippines. In the end I decided to take a 9 month supply which would give me enough time to find a substitute if I needed to.
And indeed it turned out that Deanxit is not available in the Philippines. In fact according to its manufacturer’s website it’s only registered in 22 countries worldwide.
So that kind of forced my hand. There were clearly two options:
- See a doctor and get advice about switching to a different anti-anxiety medication
- Try to quit Deanxit and then see how things went before seeing a doctor if needed
I kept postponing this decision for the first few months in the Philippines, due to the stresses of settling in to our new life. My anxiety levels, even with the Deanxit, were higher than normal, which was perhaps to be expected, and I knew I couldn’t deal with the risk of switching or giving up for a while.
In the end, I waited until we had bought and furnished our house, and dealt with some other problematic family business, before deciding that my life was free enough from anxiety-inducing situations to go with option 2. I would taper down the Deanxit and see how I coped.
So this is what I did, and have just finished doing. Luckily Deanxit tablets are much easier to cut with a knife.
- For 2 weeks, take two thirds of a tablet
- For 2 weeks, take half a tablet
- For 2 weeks, take a third of a tablet
I’ve now been without any Deanxit for about two weeks, and so far I’m coping. I’ve tried to examine my state of mind and have found that my mood has been, on average, a bit lower than before. I’ve felt, on and off, a bit ‘fed up’ without necessarily being able to pinpoint a cause – in other words, the dysthymia that I experienced for many years is creeping back. I’ve also experienced one stressful situation since stopping the Deanxit and I did experience something approaching a panic attack before forcing myself to calm down and examine the situation. My appetite is also a little reduced, and I’m not sleeping as well as normal. It seems that while the Wellbutrin helped protect me from major depressive episodes, it was the Deanxit that was a significant contributor to general mood elevation.
So, now I need to decide whether I should put up with these issues and see if they go away, or decide that I’m not willing to do that, and talk to a doctor about some replacement medication that is available here in the Philippines.
I think that to be fair I need to give it a few weeks and see how things develop. It’s possible that I will acclimatise given the fact that I’m so much more self-aware these days (thanks to the counselling) than I used to be when I was using alcohol, but it’s hard to be sure. In principle I would like a medication-free life but not at the expense of enjoyment and emotional stability.
UPDATE 6TH SEPTEMBER: I’m still battling some mild unsteadiness and slight feelings of nausea at times, and although it could just be the heat, I think it’s still Deanxit withdrawal. My sleep is gradually getting a little better, and my appetite comes and goes.